Alert archive / Missouri / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 258, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 23, 2004, 8:06 AM CDT for Dallas County, Missouri. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 23, 2004, 8:06 AM CDT (13:06 UTC)
- Expired
- Aug 23, 2004, 8:45 AM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Dallas County, MO
The radar
The Springfield radar (KSGF), 56 km from the middle of the area, began a volume at 13:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 1.1 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2328 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 805 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 231306 SVRSGF MOC059-231345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 806 AM CDT MON AUG 23 2004 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... DALLAS COUNTY IN MISSOURI. * UNTIL 845 AM CDT. * AT 803 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED 7 MILES SOUTHWEST OF BUFFALO...OR 11 MILES EAST OF BOLIVAR...AND MOVING EAST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE... NEAR BUFFALO BY 830 AM CDT. THE TOWN OF FOOSE IS ALSO IN THE PATH OF THIS SEVERE THUNDERSTORM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 3769 9325 3751 9322 3761 9279 3784 9290 $$ DSA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:34 AM CDT, 4 hours 32 minutes earlier.
Area forecast discussion, Aug 23, 3:34 AM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 334 AM CDT MON AUG 23 2004 .DISCUSSION... SHORT TERM (TODAY AND TONIGHT)... THERE REMAINS A LOT OF UNCERTAINTY WITH THE THUNDERSTORM FORECAST FOR THIS AFTERNOON AND TONIGHT. MOISTURE HAS BEEN ON THE INCREASE FOR THE LAST COUPLE OF DAYS AND IT APPEARS AS THOUGH PWATS WILL INCREASE INTO THE 1.5 TO 1.75 RANGE OVER MUCH OF THE CWA THIS AFTERNOON. MEANWHILE...WATER VAPOR IMAGERY AND MID LEVEL PROFILE DATA SHOWS A COUPLE OF UPPER DISTURBANCES TRAVERSING ACROSS THE CENTRAL AND HIGH PLAINS. THIS MID LEVEL FORCING WILL PUSH INTO MISSOURI LATER TODAY. SEVERAL FEATURES COULD POSSIBLY COME TOGETHER OVER EASTERN KANSAS AND WESTERN MISSOURI THIS AFTERNOON FOR STRONG TO SEVERE THUNDERSTORMS. HOWEVER...IF CLOUD COVER REMAINS IN PLACE THROUGH MUCH OF THE DAY...THEN LOW END INSTABILITY WILL LIMIT SEVERE STORMS. WITH SURFACE WINDS BACKING AROUND TO THE SOUTHEAST AND 850 WINDS STRONG AND OUT OF THE SOUTHWEST...LOW LEVEL SHEAR WOULD SUPPORT ORGANIZED CONVECTION...IF AND ONLY IF STORMS CAN BECOME ROOTED WITHIN THE BOUNDARY LAYER. UPPER LEVEL WINDS WOULD ALSO BECOME FAVORABLE TO ENHANCE LARGE SCALE ASCENT WITH STRONG DIFFLUENCE PUSHING INTO THE EASTERN PLAINS. SEE THE HAZARDOUS WEATHER OUTLOOK FOR DETAILED INFORMATION ABOUT POSSIBLE THUNDERSTORMS TODAY AND TONIGHT. THE HIGH UNCERTAINTY ALSO EXISTS WITH TEMPERATURES TODAY...WHICH IS DEPENDENT UPON CLOUD COVER. MAV NUMBERS LOOK REASONABLE WITH MID 80S GOING ACROSS THE BOARD. FOR TONIGHT...THE AREA REMAINS UNDER THE INFLUENCE OF STRONG UPPER DIFFLUENCE. THIS COMBINED WITH LOW LEVEL JET WINDS MAY CONTINUE TO TRIGGER CONVECTION INTO THE OVERNIGHT PERIOD. MOST LOCATIONS WILL LIKELY REMAIN DRY HOWEVER. LONG TERM (TUESDAY - SUNDAY)... FINALLY IT APPEARS AS THOUGH AFTERNOON PULSE ACTIVITY WILL BE LIKELY ON A DAILY BASIS THROUGH MUCH OF THE WEEK. WITH BROAD TROUGHING OUT WEST AND SLIGHT RIDGING TO THE EAST...SOUTHWEST FLOW OVER THE OZARKS WILL BE FAVORABLE FOR TAPPING INTO THE DEEP SOUTH AIRMASS ALLOWING FOR AN INCREASE OF MOISTURE AND INSTABILITY. TEMPERATURES WILL BECOME VERY SEASONAL WITH AFTERNOON HIGHS IN THE UPPER 80S AND LOWER 90S...AND OVERNIGHT LOWS IN THE UPPER 60S AND LOWER 70S THROUGH FRIDAY. ADJUSTED THE GRIDS TO MENTION SHOWER AND THUNDERSTORM CHANCES IN THE DAY PERIODS. AS WE HEAD INTO THE WEEKEND...THE GFS AND ECMWF SHOW A COLD FRONT PUSHING INTO THE REGION. SUFFICIENT MOISTURE SHOULD BE AVAILABLE FOR A GOOD ROUND OF SHOWERS AND THUNDERSTORMS WITH THIS SYSTEM. LOOK FOR PRECIPITATION CHANCES TO TREND HIGHER FOR SATURDAY AS THE WEEK PROGRESSES. CRAMER && .AVIATION... SCATTERED SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER SOUTHEAST KANSAS DURING THE PAST COUPLE OF HOURS AHEAD OF A WEAK SHORTWAVE AND WHERE LOW LEVEL SOUTHWESTERLY 850MB HAS ALSO INCREASED TO AROUND 25 KTS. META INDICATES A COMPLICATED MIDLEVEL FLOW WITH SUBTLE SHORTWAVES. A STRONGER SHORTWAVE FARTHER WEST OVER WESTERN KS WILL MOVE INTO EASTERN KS KATE THIS MORNING PRODUCING MORE WIDESPREAD RAINFALL. WILL MAINTAIN TEMPO GROUPS WITH THUNDERSTORM CHANCES THROUGH MOST OF THE DAY WITH MVFR CEILINGS. DSA && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. WFO SGF
Hazardous weather outlook, Aug 23, 3:49 AM CDT, 4 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 349 AM CDT MON AUG 23 2004 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-231800- BARRY-BARTON-BENTON-BOURBON-CAMDEN-CEDAR-CHEROKEE-CHRISTIAN-CRAWFORD- DADE-DALLAS-DENT-DOUGLAS-GREENE-HICKORY-HOWELL-JASPER-LACLEDE- LAWRENCE-MARIES-MCDONALD-MILLER-MORGAN-NEWTON-OREGON-OZARK-PHELPS- POLK-PULASKI-SHANNON-ST. CLAIR-STONE-TANEY-TEXAS-VERNON-WEBSTER- WRIGHT- INCLUDING THE CITIES OF...AVA...BOLIVAR...BRANSON...CAMDENTON... FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...LEBANON... MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...OZARK... PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST PLAINS. 349 AM CDT MON AUG 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED: THUNDERSTORMS CONTAINING HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS IN EXCESS OF 60 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAIN. AREAS AFFECTED AND TIMING: MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS MORNING AND THIS AFTERNOON ACROSS ALL OF EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. LATEST FORECAST ANALYSIS INDICATES SOME POTENTIAL FOR TORNADIC THUNDERSTORMS OVER SOUTHEAST KANSAS AND FAR SOUTHWESTERN MISSOURI LATE THIS AFTERNOON AND THIS EVENING. DISCUSSION: TWO DISTINCT UPPER LEVEL DISTURBANCES OVER KANSAS WILL CONTINUE TO PROGRESS TOWARD THE OZARKS TODAY. INCREASING MOISTURE AND INSTABILITY IN ADVANCE OF THESE FEATURES WILL ENHANCE THE DEVELOPMENT OF SCATTERED SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE DAY. GIVEN THE DEGREE OF LOW LEVEL WIND SHEAR EXPECTED FOR THIS AFTERNOON AND THIS EVENING...STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER SOUTHEAST KANSAS AND FAR WESTERN MISSOURI. ELSEWHERE...ONLY MARGINALLY SEVERE THUNDERSTORMS ARE EXPECTED THROUGH TODAY. HIGH UNCERTAINTY EXISTS IN EXPECTED AFTERNOON HEATING AND DESTABILIZATION. IF CLOUDS CAN ERODE AND SUFFICIENT HEATING AND DESTABILIZATION OCCURS...THEN SEVERAL INGREDIENTS FOR SUPERCELLS AND TORNADOES EXISTS OVER AREAS WEST OF A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI. EMERGENCY MANAGERS AND LOCAL GOVERNMENT AGENCIES IN THIS AREA OF INTEREST SHOULD MONITOR LATER STATEMENTS AND FORECASTS ISSUED BY THE NATIONAL WEATHER SERVICE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. AN AIRMASS HIGH IN MOISTURE CONTENT OVER THE DEEP SOUTH WILL ADVANCE INTO THE OZARKS AND REMAIN ANCHORED OVER THE REGION THROUGH MUCH OF THE WEEK. THUNDERSTORMS WILL DEVEOLOP ON AN AFTERNOON BASIS. FREQUENT CLOUD TO GROUND LIGHTNING AND STRONG DOWNBURST WINDS WILL BE THE PRIMARY HAZARDS WITH THIS ACTIVITY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED FOR AREAS ALONG AND WEST OF A LINE FROM COLUMBUS KANSAS TO NEVADA MISSOURI AFTER 500 PM THIS EVENING. CRAMER
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 23, 10:23 AM CDT | Flash Flood Warning | SGF | Benton, Camden, Miller, Morgan | 6 hr |
| Aug 23, 2:10 PM CDT | Flash Flood Warning | SGF | Laclede, Phelps, Pulaski | 6 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.